South Dakota, 2008

Hail in South Dakota, May 30, 2008

May 30, 2008 · NWS ABR · 4 events in 1 county or zone

An upper level trough along with deep instability and wind shear brought some large hail to north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An upper level trough along with deep instability and wind shear brought some large hail to north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 1:23 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, May 30, 1:23 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT FRI MAY 30 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH PRECIPITATION
CHANCES TOMORROW AFTERNOON AND AGAIN ON SUNDAY AFTERNOON.

CURRENTLY HAVE A COMPACTED WAVE OF LOW PRESSURE JUST NORTH ON
ABERDEEN AND WILL CONTINUE TO TRACK IN AN ESE DIRECTION. SOME
INSTABILITY SHOWERS AND THUNDERSTORM HAVE DEVELOPED OVER THE SW
CWA WHERE THE MOST SURFACE HEATING TOOK PLACE TODAY. NEAR THE
LOW...A FEW ISOLATED STORMS HAVE CONTINUED ALL DAY AND WILL CLIP
OUR NE COUNTIES. EXPECT ALL THESE DIURNALLY DRIVEN THUNDERSTORMS TO
DISSIPATE AFTER SUNSET. MODELS INDICATE ANOTHER SHORT WAVE PASSING
ACROSS MINNESOTA SATURDAY AFTERNOON...AND HAVE TRIMMED POPS BACK
TO THE EASTERN ZONES...WHERE THE BEST INSTABILITY AND STEEPER
LAPSE RATES ARE LOCATED. SCATTERED CU WILL LIKELY DEVELOP ACROSS
THE AREA SATURDAY AFTERNOON...WHICH COULD HAMPER HIGHS.

TURNING TOWARDS SUNDAY...DEPENDING ON WHICH MODEL USED...SOMEONE
BETWEEN NORTH DAKOTA AND NEBRASKA COULD SEE SEVERE WEATHER WITH
LOCALLY HEAVY RAINFALL. THE GFS SHOWS A RIDGE RIDING SHORT WAVE
WITH A CLOSED H7 LOW PASSING ACROSS THE ND/SD BORDER. THIS
ACTIVITY LOOKS TO ORGANIZE LATE THE AFTERNOON HOURS ON
SUNDAY...LEAVING MOST OF THE DAY DRY AND WARM. THE NAMS IS MORE OF
AN OPEN WAVE PATTERN WITH A SURFACE LOW FORMING ON THE LEE SIDE OF
THE ROCKIES. SHOWERS AND THUNDERSTORM BEGIN OUT WEST ALONG THE
NOSE OF A LOW LEVEL JET. THE LOW LEVEL JET WEAKENS OVER THE NORTH
PLAINS WITH MOISTURE AND INSTABILITY FOCUSING OVER CENTRAL
NEBRASKA ONCE AGAIN. WITH BOTH MODELS SHOWING QFP OVER THE CWA
SUNDAY EVENING...HAVE INCREASE POPS SOME DURING THIS TIME PERIOD.

.LONG TERM...MONDAY THROUGH FRIDAY
THE MODELS AND GFS ENSEMBLES CONTINUE TO SHOW AN ACTIVE WEATHER
PATTERN THROUGH THE LONG TERM. THERE ARE SOME DIFFERENCES IN THE
UPPER LEVEL PATTERN WITH THE MAIN WAVES...BUT NOT ENOUGH TO MAKE
ANY BIG CHANGES TO THE FORECAST. IN FACT...IT WAS DIFFICULT TO
PICK A TIME IN THE LONG TERM WHERE THERE WOULD BE NO CHANCE OF
RAIN. THE MODELS INDICATE A TROUGH COMING ACROSS THE REGION MONDAY
NIGHT THROUGH TUESDAY NIGHT. THEN A LARGE UPPER LEVEL TROUGH
DIGS/DEVELOPS TO THE WEST OF OUR REGION THEN SLOWLY MOVES INTO
THE NORTHERN PLAINS BY FRIDAY AND FRIDAY NIGHT. WITH SEVERAL WAVES
COMING AROUND THIS TROUGH WITH THE EARLY JUNE SURFACE HEATING...PLENTY
OF MOISTURE AND INSTABILITY AROUND...EXPECT MANY CHANCES OF
SHRAS/TSRAS THROUGH THE LONG TERM. TEMPERATURES SHOULD BE NEAR TO
SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...
SHRAS AND TSRAS WILL AFFECT PIR...ABR AND ATY IN THE VICINITY AND
AT THE STATION THROUGH THE REST OF THE AFTERNOON HOURS.
OTHERWISE...VFR SCT-BKN 3500-6000 FOOT CLOUDS WILL MOVE OVER ALL
OF THE TAF SITES INTO THE EARLY EVENING. AFTER 01Z...EXPECT THE
CLOUDS TO DISSIPATE QUICKLY AS THE SUN SETS. ALSO...NORTHWEST WINDS
AT 15 TO 25 KNOTS WILL DECREASE RAPIDLY EARLY THIS EVENING. EXPECT
SOME MORE MIXING VFR CU CLOUDS TO FORM AGAIN IN THE MID AND LATE
MORNING HOURS ON SATURDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 5:50 AM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
750 AM CDT FRI MAY 30 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311300-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
750 AM CDT FRI MAY 30 2008 /650 AM MDT FRI MAY 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KEEFE

The radar

The Bismarck radar (KBIS), 107 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Corson

When
May 30, 6:27 PM MST
Where
Corson County, 0.84 mi SE of Mc Laughlin
Measured
0.88 in hail
Reported by
Public
Coordinates
45.810, -100.810

Hail, Corson

When
May 30, 6:30 PM MST
Where
Corson County, 3.49 mi S of Mc Laughlin
Measured
0.88 in hail
Reported by
Public
Coordinates
45.770, -100.810

Hail, Corson

When
May 30, 6:45 PM MST
Where
Corson County, 1.19 mi NE of Little Eagle
Measured
0.75 in hail
Reported by
Public
Coordinates
45.680, -100.800

Hail, Corson

When
May 30, 6:51 PM MST
Where
Corson County, 6.74 mi SE of Little Eagle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.590, -100.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108365, 108366, 108367, 108368.